Common heart drug recalled due to contamination with possible carcinogen

Share

The decision was taken after active pharmaceutical ingredient (API) manufacturer Zhejiang Hauhai notified the European Medicines Agency (EMA) it had detected an impurity in its production of valsartan.

You should not stop taking your valsartan medicine unless you have been told to do so by your doctor or pharmacist.

A Class 1 Medicines Recall is now underway with all valsartan containing medicines made by Actavis Group and Dexcel Pharma being recalled at a European level as a result of the potential contamination.

Not all products containing Valsartan, however, contain NDMA. The original, Diovan, is now the third-most popular hypertension drug in Korea.

More news: Former Sussex schooolboy suffers World Cup semi-final heartbreak
More news: Indian women's coach steps down
More news: Aussies urged to ‘buy local’ after listeria fears spark veggie recall

However, not all Valsartan contains the carcinogen, only that made in China, the drug ministry noted. It initiated on-site investigations of 82 companies to check whether the drugs contain NDMA. He had been taking a recently banned drug for over two years. Simultaneously, the administration also suspended the use of Valsartan in producing medicines and is conducting research on the use and impact of Valsartan to ensure patients' safety and follow the procedures for changing drug registration dossiers as regulated.

Oh Beom-jo, a professor of family medicine at Dongguk University Medical Center, said, "Patients will be confused about whether their drugs are problematic or not".

On Saturday, the Health Insurance Review & Assessment Service revised its Drug Utilization Review, a computerized pharmaceutical review system that oversees prescriptions, to display an on-screen warning when doctors try to prescribe a banned drug on their computers.

Sam Atkinson, director of the Inspection, Enforcement and Standards Division at the Medicines and Healthcare products Regulatory Agency, advised: "People taking valsartan medication affected by this recall are advised to not stop taking their medication, but to speak to their doctor or healthcare professional who can advise on alternative treatment".

Share